Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Las Vegas, NV

June 28, 2016Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 28, 2016, 5:46 PM PDT for Clark County, Nevada. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 5:46 PM PDT (00:46 UTC)
Expired
Jun 28, 2016, 6:15 PM PDT
In force
29 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 49 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:00 PM PDTTSTM WND DMG2 Ssw Henderson, NVOUTDOOR GAZEBO DESTROYED BY STRONG WINDS. REPORT VIA PHOTO ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3958 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS55 KVEF 290046
SVRVEF
NVC003-290115-
/O.NEW.KVEF.SV.W.0014.160629T0046Z-160629T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 PM PDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 615 PM PDT

* AT 545 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED OVER GREEN VALLEY...AND MOVING NORTHEAST AT 60
  MPH. STRONG WINDS WILL ALSO IMPACT THE LAKE MEAD AREA. 

* LOCATIONS IMPACTED INCLUDE...
  LAS VEGAS...HENDERSON...NORTH LAS VEGAS...BOULDER CITY...
  PARADISE...ANTHEM...NELLIS AFB...THE MOTOR SPEEDWAY...
  EAST LAS VEGAS...GREEN VALLEY...DOWNTOWN LAS VEGAS...
  LAS VEGAS BAY...THE STRIP...SAM BOYD STADIUM...LAKE LAS VEGAS...
  SOUTHERN HIGHLANDS...ENTERPRISE...SEVEN HILLS...
  BOULDER BEACH AND BOULDER BEACH CAMPGROUND.

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 60 AND 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.
&&

LAT...LON 3613 11449 3613 11451 3615 11451 3615 11458
      3613 11462 3614 11463 3612 11466 3609 11475
      3606 11473 3604 11474 3603 11472 3598 11474
      3592 11471 3597 11518 3607 11521 3640 11511
      3639 11445 3616 11444
TIME...MOT...LOC 0045Z 239DEG 50KT 3604 11506 

$$

OUTLER
2 follow-up statements
093 
WWUS55 KVEF 290102
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
602 PM PDT TUE JUN 28 2016

NVC003-290115-
/O.CON.KVEF.SV.W.0014.000000T0000Z-160629T0115Z/
CLARK NV-
602 PM PDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 601 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR LAS VEGAS BAY...MOVING NORTHEAST AT
30 MPH.

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...HENDERSON...NORTH LAS VEGAS...BOULDER CITY...PARADISE...
ANTHEM...NELLIS AFB...THE MOTOR SPEEDWAY...EAST LAS VEGAS...
GREEN VALLEY...DOWNTOWN LAS VEGAS...LAS VEGAS BAY...THE STRIP...
SAM BOYD STADIUM...LAKE LAS VEGAS...SOUTHERN HIGHLANDS...
ENTERPRISE...SEVEN HILLS...
BOULDER BEACH AND BOULDER BEACH CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3613 11449 3613 11451 3615 11451 3615 11458
      3613 11462 3614 11463 3612 11466 3609 11475
      3606 11473 3604 11474 3603 11472 3598 11474
      3592 11471 3597 11518 3607 11521 3640 11511
      3639 11445 3616 11444
TIME...MOT...LOC 0101Z 239DEG 50KT 3616 11481 

$$

OUTLER
986 
WWUS55 KVEF 290112
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
612 PM PDT TUE JUN 28 2016

NVC003-290121-
/O.EXP.KVEF.SV.W.0014.000000T0000Z-160629T0115Z/
CLARK NV-
612 PM PDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 615 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM....ESPECIALLY ACROSS THE
OPEN AREAS NEAR LAKE MEAD. 

LAT...LON 3613 11449 3613 11451 3615 11451 3615 11458
      3613 11462 3614 11463 3612 11466 3609 11475
      3606 11473 3604 11474 3603 11472 3598 11474
      3592 11471 3597 11518 3607 11521 3640 11511
      3639 11445 3616 11444
TIME...MOT...LOC 0109Z 239DEG 50KT 3616 11481 

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:05 PM PDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 28, 3:05 PM PDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
305 PM PDT TUE JUN 28 2016

.SYNOPSIS...A moderate increase in moisture that has accompanied a
disturbance moving toward central Nevada will linger over the region
the rest of the week leading to isolated to scattered afternoon
thunderstorms...especially over and near the mountains.

&&

.SHORT TERM...tonight through Thursday night.

Recent satellite loops showed a well defined circulation moving over
central Nye county this afternoon which was associated with the
inverted trough that has been responsible for bringing a modest
increase in moisture...providing fuel for some thunderstorms.
Surface dewpoints were generally in the upper to 30s to lower 40s
across much of the region. The most active area so far has been
central Mohave county up to the eastern fringes of Lake Mead where
the highest pocket of moisture and instability has resided in the
wake of the inverted trough. This area will continue to be a focus
for convection this afternoon...but we will also need to watch the
southern Sierra and Owens Valley as well. Isolated thunderstorms
will also be possible over Clark and eastern San Bernardino counties
before surface heating is lost this evening. Thunderstorms will have
the ability to produce strong outflow this afternoon and evening
which may initiate other convective cells.

Convection will diminish overnight then Wednesday and Thursday look
to be days with diurnal isolated to scattered thunderstorms driven
primarily by surface heating. There is a slight drying trend over
southeast California and southern Nevada Thursday but models
continue to indicate a broad push of low level moisture up from
northern Mexico and Arizona Thursday night into early Friday morning.

.LONG TERM...Friday through Monday.

Models consistent and in good agreement indicating a resurgence of
low level moisture back west across the Colorado River into eastern
San Bernardino, Clark and Lincoln Counties Friday and Saturday.
On Friday, GFS surface computed CAPE and 0-1km most unstable CAPE
shows values in excess of 1000 J/kg southeast of a line from
Twentynine Palms-Bullhead City-Peach Springs. On Saturday, GFS shows
values in excess of 1000 J/kg over central/southern Clark County and
the Mojave Natl Preserve in northeast San Bernardino County.
Increased POPs in the lower Colorado River Valley and southern
Mohave County based on the amount of instability forecast
Friday/Saturday.

Beyond Saturday models differ in the overall pattern by the Fourth
of July. Models flip-flopped solutions this morning with the ECMWF
now showing more pronounced southwest flow associated with deeper
trough over the Pacific Northwest/northern Great Basin. Meanwhile,
the GFS now keeps a 594 DM H5 height contour centered over Arizona.
Like last night outcome looks similar with both models spreading a
drier more stable air mass over the region. The ECMWF would be the
driest solution with guidance suggesting surface dewpoints falling
back into the teen and 20s for Las Vegas on the 4th while the GFS
shows 20s and 30s. If the ECMWF pans out expect stronger southwest
wind gusts for revelers to contend with on the Forth of July.

Influx of moisture/cloud cover should have some affect on
temperatures Friday/Saturday. Once drier air spreads in temperatures
should warm to above average Sunday and Monday.

&&

.AVIATION...For McCarran...Low confidence wind forecast this evening
due to the likelihood of outflow boundaries moving through the
valley. Aside from that variable, anticipate winds favoring a
southerly direction this evening.  Outflow driven winds may again
(similar to yesterday) result in a period of 15-20 knot wind speeds
with gusts to 30 knots. Thunderstorms will be possible this evening
but are expected to stay more over the mountainous terrain, with
only a very slight chance at the terminal itself.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Widely scattered showers and thunderstorms will be
possible this afternoon and evening especially across the higher
terrain of Mohave, Clark, and Lincoln counties. Winds are expected
to be mainly light and favoring diurnal trends, however, outflow
boundaries may bring periods of gusty winds with gusts of 35 knots
or more possible, especially near thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.

&&

Short Term...Adair
Long Term...Pierce
Aviation...Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:29 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jun 29, 4:34 PM PDTAreal Flood AdvisoryVEFEsmeralda3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.